Wyoming, 2001

Hail and Damaging Winds in Wyoming, June 3, 2001

June 3, 2001 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm moved across northern Campbell County. The storm produced wind gusts to 73 mph measured by the RAWS near Echeta (time was estimated) and downed several large tree limbs in the town of Weston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across northern Campbell County. The storm produced wind gusts to 73 mph measured by the RAWS near Echeta (time was estimated) and downed several large tree limbs in the town of Weston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 9:48 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 3, 9:48 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1048 AM MDT SUN JUN 3 2001

SCT SHOWERS AND STORMS OVER PARTS OF NE WY...BLACK HILLS AND SW SD
AT THIS TIME. SLOWNESS OF THIS SYSTEM HAS KEPT WIDESPREAD PCPN FROM
GETTING GOING...BUT THAT IS EXPECTED TO CHANGE BY EVENING. SOME
CLEARING EDGING INTO NE WY BRINGS CONCERN FOR SVR WX THIS AFT ACROSS
THAT AREA...AS WELL AS EXTREME SW SD. RUC AND MESO-ETA SHOW STRONG
FORCING ACROSS MUCH OF WY...WITH SHEAR AND CAPE FORECASTED TO BE
MORE THAN FAVORABLE FOR POSSIBLE SEVERE CONVECTION BY MID AFT. WILL
ADD WORDING OF POSSIBLE SEVERE IN NE WY AND SW SD ZONES...OTHERWISE
JUST MINOR ADJUSTMENTS FOR TEMPS AND WINDS.

.UNR...NONE.

ST

In the hours before

Special weather statement, Jun 3, 9:45 AM MST, 3 hours 40 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-031930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SUN JUN 3 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR SOUTHWESTERN
SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60
MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE OVER CAMPBELL AND WESTON
COUNTIES IN NORTHEASTERN WYOMING.

.DISCUSSION...
STRONG LOW PRESSURE OVER CENTRAL WYOMING WILL BRING MOIST AND
UNSTABLE AIR INTO THE BLACK HILLS REGION TODAY. THUNDERSTORMS WILL
INTENSIFY THIS AFTERNOON...WITH THE SEVERE WEATHER THREAT SOUTHWEST
OF A LINE FROM BELLE FOURCHE TO PINE RIDGE. THE STRONGEST STORMS ARE
EXPECTED ACROSS NORTHEASTERN WYOMING...WHERE ISOLATED TORNADOES MAY
OCCUR. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 900 PM MDT.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

BUNKERS

The radar

The Rapid City radar (KUDX), 234 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
June 3, 1:25 PM MST to 1:30 PM MST
Where
Campbell County, 12 mi W of Wright
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.717, -105.700

Thunderstorm Wind, Campbell

When
June 3, 1:30 PM MST
Where
Campbell County, 2 mi NE of Echeta
Measured
73 kt (84 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.450, -105.817

Thunderstorm Wind, Campbell

When
June 3, 2:00 PM MST
Where
Campbell County, Weston
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.633, -105.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253803, 5253804, 5253805.